By George Roberts (for abc.net.au)
Being 40 years old, Alyssa Kent never expected to have a massive stroke and end up in a coma.
Her husband Pete Kent never expected to be asked whether to “turn her off” and end the life of his daughters’ mother.
But that’s what happened after Alyssa suffered a rare case of blood clotting as a result of having the AstraZeneca COVID-19 vaccine.
“You just never think you’re going to be that statistic,” she said.
“I’m 40 years old and I’ve had a stroke … I never thought that [would happen].
“I thought [the vaccine] was the best option to protect me and add some protection to my family to get out of this [pandemic].”
She still believes vaccinating the population is the best way for Australia to emerge from the pandemic.
But after she nearly died, she also wants people to understand the risk — albeit rare — of having the AstraZeneca COVID-19 jab.
“It’s catastrophic,” she said.
The Therapeutic Goods Administration (TGA) has confirmed the clots that caused Alyssa’s stroke are linked to the AstraZeneca COVID-19 vaccine.
This week, the TGA recorded two new deaths from the clotting syndrome associated with the AstraZeneca vaccine.
One was a 44-year-old man from Tasmania and the other a 48-year-old woman from Victoria.
In its latest weekly Vaccine Safety Report, the TGA said there have been 87 cases of clotting from the 6.1 million doses of AstraZeneca administered in Australia.
The Australian Technical Advisory Group on Immunisation (ATAGI) recommends that the Pfizer vaccine is still preferred over the AstraZeneca vaccine for people aged between 16 and 60 years old.
The Kents live in Melbourne with their daughters, aged five and three.
Ms Kent had thyroid cancer a few years ago and because of that she qualified for an early COVID vaccination.
Her doctor said AstraZeneca was available and safe, and that the contraceptive pill had a higher risk of blood clotting.
But Ms Kent said the risks and severity of the specific blood clotting syndrome associated with AstraZeneca were not made clear.
On May 17, she went ahead with the vaccination.
Ten days later, at a work conference in the New South Wales Hunter Valley, Ms Kent collapsed and started having seizures.
She was rushed to hospital by colleagues.
The following weeks were a harrowing ordeal as Mr Kent and the rest of the family rushed to her side.
She had a series of seizures caused by a stroke from the blood-clotting disorder.
At one stage, Mr Kent was asked to make a call on whether to turn off his wife’s life-support machines.
“It was terrible, horrendous. Just earth-shattering,” he said.
Thankfully, another doctor came onto the ward and decided there was more that could be done.
Ms Kent was put into a deep coma, eventually waking three weeks after the stroke.
“That was a very overwhelming conversation to wake up and see all these, you know, people that I love telling me what had gone on in that two or three weeks prior,” she said.
“It was intense, like absolutely intense, I just was completely overwhelmed by the fact that I’ve been told I’d had a stroke,” she said.
Since then, Alyssa has made a remarkable recovery but questions have always remained about the extent of her recovery.
“Whether she’d be able to walk again, feed herself … look after the girls, you know, that was all so up in the air,” Mr Kent said.
She now has blood clots on her brain, has undergone three brain operations to relieve pressure and will need to be on permanent medication to prevent more clotting.
“So I take about 20 tablets a day and that will continue,” Ms Kent said.
“I’ll be on a blood thinner and anti-seizure medication probably for the rest of my life.”
‘Trying to do the right thing’
Ms Kent is a biomedical scientist and works in the pharmaceuticals industry, so she understands taking treatment of any kind is about balancing risks.
“There’s a risk-benefit profile for everything that we take from a medical treatment point of view,” she said.
“Most side effects are things like, you know, a headache, nausea, diarrhea, that type of stuff, which you can manage, relatively easy,” she said.
But she wants people to understand what the potential side-effects of AstraZeneca are.
“The consequences of these side effects are catastrophic, you know, and some people are dying from them.”
Her husband wants people to know that while the risk of blood clotting is extremely rare, it is serious.
“It’s tough that, you know, this has all happened for, you know, trying to do the right thing,” Mr Kent said.
“This will have lifelong consequences.
“While it’s really, really unfortunate, you know, our life path has been altered completely from now.”